Missouri health officials have confirmed two cases in the state of a mysterious vaping-related pulmonary illness that has sickened hundreds of people across the nation.
Missouri officials are investigating the cases of seven other patients to determine if their symptoms match the criteria for the illness. They’re also warning consumers not to tamper with vaping products.
Patients with the illness report nausea, shortness of breath, fever and elevated heart rates. The nine Missouri patients have reported modifying pre-packaged vaping products to smoke other substances such as vitamin E or THC, said Randall Williams, director of the state Department of Health and Senior Services.
“Until we can ascertain what’s going on with a very perplexing problem, people should probably use a great abundance of caution with vaping,” he said. “Very specifically, if they are going to vape, I would be extremely careful about in any way altering these devices or putting other substances in those devices.”
The respiratory illness has mystified local, state and federal public health experts. Close to 400 patients have confirmed cases, and six people have died.
While most patients in the U.S. have reported using vaping products, investigators have not identified a single chemical that is making people sick, he said.
“The great challenge is there cannot be one common substance, because it’s in 36 states, it’s too widespread,” Williams said. “'We don’t know' is the short answer. It’s very perplexing.”
The fact all the patients vape is likely not a coincidence, Williams said. Because it’s clear the people became ill from inhaling toxic chemicals, vaping is likely the cause, he said.
“Most people who have pulmonary problems will either have an infection, or sometimes obviously cancer,” he said. “But an inhalation, where you have inhaled some toxin, whether it be a gas or whatever, has a fairly characteristic pattern that’s different than your commonplace pneumonias” and other infections.
Although doctors aren’t required to report the disease as they do with plague or measles, the Department of Health and Senior Services is asking doctors to report to state officials any patients with similar symptoms who have used vaping products.
Follow Sarah on Twitter: @Petit_Smudge
Send questions and comments about this story to firstname.lastname@example.org